Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 68, NWS Amarillo, TX

May 4, 2022Collingsworth County, Donley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 4, 2022, 6:39 PM CDT for Collingsworth County, Donley County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2022, 6:39 PM CDT (23:39 UTC)
Expired
May 4, 2022, 7:45 PM CDT
In force
66 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Collingsworth County, TX, Donley County, TX

The radar

The Amarillo radar (KAMA), 110 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 1:56 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2022-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2022-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 459 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
459 m²/s²
0-3 km storm-relative helicity
498 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:35 PM CDT, 4 minutes earlier.

Area forecast discussion, May 4, 6:35 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
635 PM CDT Wed May 4 2022

.AVIATION...
00Z TAF Cycle

VFR conditions at the Amarillo and Dalhart TAF sites will become
MVFR to IFR between 02Z and 13Z Thursday and will then become VFR
again after 12Z to 15Z Thursday. VLIFR to IFR conditions at the
Guymon TAF site will continue through about 12Z to 15Z Thursday
and then become VFR after 12Z to 15Z Thursday. East to southeast
winds at the Amarillo TAF site 10 to 20 knots will become north to
northwest 10 to 20 knots with gusts near 30 knots after 04Z to 06Z
Thursday. East to northeast winds 10 to 20 knots at the Guymon
TAF site will become north to northwest around 15 to 25 knots with
gusts near 30 knots after 06Z to 08Z Thursday. North to northwest
winds at the Dalhart TAF site 15 to 25 knots will continue through
00Z Friday.

Schneider

&&

.PREV DISCUSSION... /Issued 200 PM CDT Wed May 4 2022/

SHORT TERM...
Thunderstorms are expected to continue east along a dryline early
this evening.  Large hail, damaging winds, and a tornado or two will
also be possible from these storms.  More thunderstorms may develop
in the cooler air to the northeast of the surface low across the
Oklahoma Panhandle and northern Texas Panhandle this afternoon and
evening.  These storms will likely pose a hail threat.  A cold front
is expected to sweep through the Panhandles early this evening as an
upper upper low moves from south-central colorado to southeast
Colorado.  This cold front should sweep the low level moisture and
any showers and storms off to the southeast this evening.

Some showers and thunderstorms will be possible on Thursday across
the northeast half of the CWA on the west side of the upper level
low as it moves across southwest and south-central Kansas.

Highs on Thursday are expected to be in the mid 60's in the eastern
Oklahoma Panhandle to the upper 70's in the southwest Texas
Panhandle.

LONG TERM...

Precipitation potential ends Friday in the wake of the upper wave.
Buildings heights and large scale descent will lead to an uptick in
temperatures with highs in the mid 80s to lower 90s. Relatively
light winds should preclude notable fire danger aside from the far
western Panhandles.

Saturday, apex of the shortwave ridge builds over the CWA. As this
occurs, belt of strong flow to our north over the Rockies will lead
to lee cyclogenesis in E CO, driving southwesterly winds at the
surface in our forecast area. This will lead to the hottest day of
the year thus far, with triple digit highs possible and records for
May 7th, which are generally in the mid to upper 90s, in jeopardy.
Breezy downslope winds also favor critical fire weather conditions,
as discussed below.

Sunday, while temperatures will likely take a step downward as the
aforementioned ridge shifts eastward, only a small trend downward is
favored given continued lee troughing in E CO and downslope winds in
the Panhandles. Dry conditions would once again favor critical fire
danger.

Monday into Tuesday, flow aloft transitions to southwesterly. High
pressure building over the SE CONUS may allow for return flow from
the Gulf of Mexico. While am not overly enthused given the several
days of antecedent dry conditions, have retained low end mentions of
precip for Tuesday.

Ferguson

FIRE WEATHER...Saturday through Tuesday...

Saturday and Sunday, increasing flow aloft, particularly over the
Rockies to our north, will drive lee pressure falls in E CO. As a
shortwave ridge brings building heights aloft to the area,
particularly on Saturday, very dry conditions are favored as
temperatures rise and, given the downslope orientation of the
surface winds, available moisture decreases. At this time, neither
day favors the development of a notable jet aloft, so wind speeds
will be largely gradient drive. Thus, solidly critical conditions
are expected but, at this time, fire outbreak conditions are not
favored. Will keep an eye on this period, however.

Monday and Tuesday, flow aloft becomes southwesterly. While some
return flow may advect moisture northward by Tuesday, this pattern
should keep things warm and dry with concomitant critical
conditions.

Ferguson

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, May 4, 1:52 PM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
152 PM CDT Wed May 4 2022

OKZ001>003-TXZ001>020-317-051100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
152 PM CDT Wed May 4 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible this afternoon through tonight
across all but the far southwest Texas Panhandle. Large hail,
damaging winds, and tornadoes are possible. Heavy rain may cause
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms may linger into Thursday morning, but severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Emergency Managers and spotter groups should be ready for activation
through tonight.

In the hours before

Local storm report, May 4, 4:01 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
401 PM CDT WED MAY 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             3 SE PANTEX             35.29N 101.54W
05/04/2022  M1.00 INCH       CARSON             TX   OTHER FEDERAL

&&

TLH
Local storm report, May 4, 4:03 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
403 PM CDT WED MAY 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             4 NNW WASHBURN          35.23N 101.60W
05/04/2022  E0.88 INCH       CARSON             TX   PUBLIC

&&

TLH
Special weather statement, May 4, 4:32 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
432 PM CDT Wed May 4 2022

TXZ002-042200-
Sherman TX-
432 PM CDT Wed May 4 2022

...A strong thunderstorm will impact portions of northern Sherman
County through 500 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Stratford, moving east at 15
mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Stratford and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 10171 3637 10162 3633 10162 3626 10213
      3645 10216 3650 10208
TIME...MOT...LOC 2132Z 256DEG 15KT 3634 10205

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, May 4, 4:44 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Amarillo TX
444 PM CDT Wed May 4 2022

TXZ013-018-042215-
Carson TX-Armstrong TX-
444 PM CDT Wed May 4 2022

...A strong thunderstorm will impact portions of northern Armstrong
and southeastern Carson Counties through 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Claude, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Claude.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

&&

LAT...LON 3495 10150 3509 10162 3546 10120 3507 10109
TIME...MOT...LOC 2143Z 227DEG 29KT 3509 10145

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, May 4, 5:08 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
508 PM CDT Wed May 4 2022

TXZ013-018-042245-
Carson TX-Armstrong TX-
508 PM CDT Wed May 4 2022

...A strong thunderstorm will impact portions of northeastern
Armstrong and southeastern Carson Counties through 545 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
Claude, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Claude and Groom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

&&

LAT...LON 3518 10152 3547 10109 3511 10109 3502 10148
TIME...MOT...LOC 2208Z 232DEG 30KT 3515 10134

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, May 4, 6:34 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
634 PM CDT Wed May 4 2022

TXZ014-015-050000-
Gray TX-Wheeler TX-
634 PM CDT Wed May 4 2022

...A strong thunderstorm will impact portions of northern Wheeler and
southeastern Gray Counties through 700 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Kellerville, or 21 miles southeast of Pampa, moving
east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Briscoe, Wheeler, New Mobeetie, Kellerville and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

&&

LAT...LON 3537 10012 3526 10067 3543 10074 3562 10024
      3562 10022
TIME...MOT...LOC 2334Z 251DEG 35KT 3537 10065

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 1:31 PM CDTSpecial Weather StatementAMARandall29 min
May 4, 1:45 PM CDTSevere Thunderstorm WarningAMAPotter, Randall60 min
May 4, 2:31 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall48 min
May 4, 3:18 PM CDTSpecial Weather StatementAMAArmstrong27 min
May 4, 3:38 PM CDTSpecial Weather StatementAMAArmstrong, Carson37 min
May 4, 3:44 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson36 min
May 4, 4:32 PM CDTSpecial Weather StatementAMASherman28 min
May 4, 4:44 PM CDTSpecial Weather StatementAMACarson31 min
May 4, 5:08 PM CDTSpecial Weather StatementAMACarson37 min
May 4, 5:32 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray58 min
May 4, 6:34 PM CDTSpecial Weather StatementAMAWheeler26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.